Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 112, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 13, 2003, 6:43 PM MDT for Greeley County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2003, 6:43 PM MDT (00:43 UTC)
- Expired
- Jun 13, 2003, 7:45 PM MDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Greeley County, KS
The radar
The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 371 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1498 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
649 WUUS53 KGLD 140043 SVRGLD KSC071-140145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 643 PM MDT FRI JUN 13 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREELEY COUNTY IN WEST CENTRAL KANSAS * UNTIL 745 PM MDT * AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 11 MILES WEST OF HORACE TO 13 MILES SOUTHEAST OF TRIBUNE...OR FROM 13 MILES WEST OF TRIBUNE TO 12 MILES SOUTHWEST OF LEOTI...MOVING NORTH AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... TRIBUNE...HORACE AT 650 PM MDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3827 10204 3828 10157 3854 10157 3854 10204 KILLINGSWORTH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 12:45 PM MDT, 5 hours 58 minutes earlier.
Area forecast discussion, Jun 13, 12:45 PM MDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1245 PM MDT FRI JUN 13 2003 FORECAST CHALLENGES INCLUDE PRECIPITATION CHANCES THROUGH SATURDAY THEN TEMPERATURES INTO THE MIDDLE OF NEXT WEEK. 19Z SURFACE MAP ANALYSIS SHOWED A WEAK RIDGE OF HIGH PRESSURE OVER THE CENTRAL HIGH PLAINS WITH A STATIONARY FRONT FROM SOUTHERN MISSOURI INTO OKLAHOMA. NUMEROUS BOUNDARIES ALSO REMAIN FROM CONVECTION OF LAST NIGHT. IR AND WATER VAPOR SATELLITE IMAGERY SHOWED AN UPPER LEVEL VORT MAX SPINNING OVER NORTHWEST KANSAS WHICH IS ALSO CONFIRMED BY LATEST RADAR DATA. ANOTHER SHORTWAVE WAS MOVING INTO SOUTHERN COLORADO ARRIVING IN WESTERN KANSAS TONIGHT. A LOW WAS SPINNING OFF THE PACIFIC NORTHWEST COAST WHILE UPPER RIDGING WAS EVIDENT OVER THE GREAT BASIN. MODELS INITIALIZED WELL AND WERE NOT MUCH DIFFERENT FROM THEIR PREVIOUS RUN. WILL GO WITH A BLEND OF GFS AND MESOETA MODELS OUT THROUGH 48 HOURS. GFS MODEL WAS BEST HANDLING THE TEMPERATURE AND WIND FIELDS WHILE THE MESOETA MODEL WAS BEST WITH POSITION AND MOVEMENT OF SYSTEMS. WITH LOTS OF LOW LEVEL MOISTURE REMAINING FROM CONVECTION OF THE PAST SEVERAL DAYS ALONG WITH ACTIVE UPPER DYNAMICS WILL EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS OVERNIGHT ESPECIALLY THIS EVENING. WILL CARRY LIKELY POPS OVERNIGHT FOR ALL AREAS. GUIDANCE TEMPERATURES IN THE UPPER 50S TO LOWER 60S ALSO LOOK REASONABLE. FOR SATURDAY AND SATURDAY NIGHT ANOTHER UPPER LEVEL SHORTWAVE MOVES EASTWARD OUT OF THE GREAT BASIN THROUGH THE AREA DURING THE AFTERNOON AND EVENING. SAME PATTERN EXISTS WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED FOR SATURDAY AFTERNOON AND EVENING. WILL GO CLOSE TO GUIDANCE TEMPERATURES IN THE LOWER 80S AND LOW TEMPERATURES SATURDAY NIGHT IN THE UPPER 50S TO LOWER 60S. FOR SUNDAY AND SUNDAY NIGHT WEAK UPPER RIDGING BUILDS EASTWARD INTO THE CENTRAL HIGH PLAINS AS ATMOSPHERE BECOMES MORE DRY AND STABLE. WILL NOT MAKE MUCH CHANGES TO SUNDAY AND SUNDAY NIGHT PERIODS KEEPING THEM DRY. GUIDANCE TEMPERATURES LOOK GOOD WITH HIGHS IN THE 80S AND LOW TEMPERATURES IN THE UPPER 50S TO LOWER 60S. FOR THE PERIOD MONDAY THROUGH FRIDAY OF NEXT WEEK WILL MAKE LITTLE OR NO CHANGES AT THIS TIME. ANOTHER UPPER LEVEL DISTURBANCE MOVES THROUGH ON TUESDAY PROVIDING THE NEXT CHANCES FOR PRECIPITATION. DRY RIDGING RETURNS ON WEDNESDAY AND PERSISTS THROUGH FRIDAY. WILL ADD DAY 7 (FRIDAY) TO THIS FORECAST. FRIDAY APPEARS TO BE PARTLY CLOUDY AND DRY WITH LOWS IN THE UPPER 50S AND HIGHS IN THE MIDDLE TO UPPER 80S. .GLD...NONE. LAMMERS
Hazardous weather outlook, Jun 13, 12:46 PM MDT, 5 hours 57 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1246 PM MDT FRI JUN 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE CONTINUES TO SPIN OVER THE NORTHEAST QUARTER OF THE TRI-STATE AREA. ON THE BACKSIDE OF THIS DISTURBANCE SOME BREAKS IN THE CLOUDS HAVE ALOUD THE ATMOSPHERE TO DESTABILIZE ENOUGH TO GENERATE ISOLATED THUNDERSTORMS. THESE THUNDERSTORMS WILL BE CONFINED TO AN AREA WEST OF A LINE FROM TRENTON NEBRASKA SOUTHEAST TO COLBY AND GOVE KANSAS. THESE THUNDERSTORMS COULD BECOME SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL. THE SLOW MOVEMENT OF THE ACTIVITY WILL PROMOTE LOCALLY HEAVY RAINFALL AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DDT
In the hours before
Local storm report, Jun 13, 1:35 PM MDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
135 PM MDT FRI JUN 13 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0123 PM 13 S ST FRANCIS KS .88 INCH HAIL
06/13/03 CHEYENNE REPORTED BY PUBLIC.Local storm report, Jun 13, 5:57 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
557 PM MDT FRI JUN 13 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 5 W SHARON SPGS KS .75 INCH HAIL
06/13/03 WALLACE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 5:21 PM MDT | Tornado Warning | GLD | Sherman | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.